- Tardive dyskinesia or involuntary movement is a serious side effect of antipsychotic medications.
- A recent study finds that the use of valbenazine drug may be effective in significantly reducing the involuntary movements.
Tardive dyskinesia or involuntary movements often occur after three months of antipsychotic treatment. Medications for psychosis treatment may cause lip smacking, tongue protrusions and excessive blinking of the eyes.
A recent study from the University of South Florida found Valbenazine drug (a selective vesicular monoamine transporter 2 inhibitor) to be effective for decreasing involuntary movements in tardive dyskinesia.
‘Tardive dyskinesia or involuntary movements are a side effect of antipsychotic medications which can significantly be reduced by the use of Valbenazine drug.’
The research study published in the American Journal of Psychiatry
by the lead author Robert A. Hauser, MD, MBA professor of neurology at the University of South Florida in Tampa, stated that valbenazine drug would be effective in reducing the involuntary movements caused by schizophrenia, mood disorder or other forms of psychosis.
Dr. Hauser, wrote, "One approach to managing tardive dyskinesia is to discontinue antipsychotic treatment or reduce the dosage, but these options are not always feasible, because withdrawal can exacerbate tardive dyskinesia symptoms or have a negative impact on psychiatric status. Moreover, tardive dyskinesia symptoms often persist even after discontinuation or dosage reduction."
The Phase 3 placebo-controlled clinical trial was carried out on 225 people with schizophrenia, schizoaffective disorder or mood disorder.
The findings of the trial unveiled that:
Around 40% of the patients who received 80mg/day of valbenazine drug significantly reduced involuntary movements by at least 50% when compared to just 8% in placebo control
The drug was well-tolerated. Drowsiness, restlessness and dry mouth were some of the reported adverse effects.
Tardive dyskinesia disorder involves involuntary movements, and is considered to be a serious side effect of antipsychotic medications.
Involuntary movements may occur when antipsychotic medications like Chlorpromazine, Fluphenazine, Haloperidol, Prochlorperazine have been taken for many months or years.
Symptoms of Tardive Dyskinesia
- Finger movements
- Facial expression showing pain
- Jaw swinging
- Repetitive chewing
- Tardive dyskinesia
- (https://medlineplus.gov/ency/article/000685.htm )